Recovery Begins Here
Call 24/7 954-866-9459

We’re open everyday 24/7
Get help now
Free & confidential

954-866-9459

What Is Heroin Most Often Cut With? (Can You Recognize It?)

Heroin is often cut with other substances to create more volume for dealers to sell and increase their profits. Dealers are looking for substances that can be easily mixed into batches of heroin without being easily detected.

Drug dealers will look for cheap substances with similar smoking and boiling points as heroin. This ensures that the cutting agent mixes well, and the heroin can still be consumed as intended.

Most heroin purchased on the street has been cut with something and is not 100 percent pure. Purity levels vary widely in illicit drug markets because multiple dealers may cut the product throughout the distribution process, diluting the supply further each time before it reaches the consumer.

Ready to get help?

Give us a call.

What Is Heroin Cut With?

Heroin may be cut with both toxic and non-toxic substances to increase drug supplies.

Non-Toxic Substances

Non-toxic substances used to cut heroin include:

Non-toxic Substances Used to Cut Heroin

  • Sugar
  • Cornstarch
  • Powdered milk
  • Flour

These substances will dilute the strength of heroin, and they are commonly found in heroin supplies. Water-soluble substances are preferable because heroin users will dissolve the product to inject the substance.

Even though these substances are non-toxic, they can cause problems if injected. If they do not dissolve, they can block veins and arteries. This can cause heart failure, stroke, collapsed veins, and other complications.

Non-Narcotic Substances

Some non-narcotic substances used to cut heroin include:

Non-narcotic Substances Used to Cut Heroin

  • Paracetamol: This substance is an analgesic pain reliever, which can be added to heroin to reduce side effects and give the user the impression that the supply is of higher quality.
  • Caffeine: This is a stimulant and may be used to cut heroin to facilitate vaporization at a lower temperature. The mixture of the stimulant and sedative effects of this mixture can cause a strain on your heart.
  • Laundry detergent This may be used to increase the volume of supply so that dealers can profit more from the batch.

Other Narcotics

Heroin may also be mixed with other illicit drugs to create a different kind of high for the user.

Cocaine

Heroin has been cut with cocaine for decades into a cocktail known as a “speedball.” This combination has been a popular mixture with a reputation as a party drug because of the stimulating effects of cocaine and the euphoric effects of heroin.

Fentanyl 

The recent emergence of fentanyl during the past several years into illicit drug markets has been a devastating contribution to the overdose crisis. A study from the journal eNeuro found that heroin that has been cut with fentanyl causes oxygen in the brain to drop rapidly and remain low for a long period. Brain temperature also lowers. These combined effects also make it more difficult for the anti-overdose drug naloxone to be effective.

Fentanyl is a substance that is at least 50 times more powerful than morphine, and it can be deadly when used to cut heroin. It is used to treat pain conditions or to help with pain after surgery. As a cutting agent, fentanyl has been convenient for dealers to use because it can be made at the street level or imported from overseas markets. It is cheaper than heroin, so it works well to increase profits.

Fentanyl increases the potency of heroin rather than dilutes it, so the supply remains strong enough for regular users who have a tolerance for opiates to still get high.

It is also highly addictive, so people who use the substance will continue to use the drug. This can increase market share for dealers and keep their customers coming back for more.

The National Institute on Drug Abuse reports that just 2 milligrams of fentanyl can be deadly, and even people who touch or breathe the substance can be affected. With the opioid overdose crisis claiming more than 130 people every day in the United States, awareness about the dangers of fentanyl-laced heroin is more important than ever.

Can You Test for Cutting Agents in Heroin?

Some drug testing kits available for purchase can help consumers test their batches of drugs for different substances. These kits will state specifically what they test for. Testing your supply before you use can help you determine if it is contaminated with certain substances.

However, these kits do not test for every single possible substance. Even with a testing kit, you can never be 100 percent certain about what is in the heroin you purchased.

Fentanyl testing strips (FTS) have been shown to be convenient and easy to use, and they can be an important harm reduction tactic for heroin users. People have shown a willingness to use them, and they may be effective in encouraging people to avoid using batches that have been contaminated with fentanyl.

If you have tested your supply of heroin and found it to be contaminated with fentanyl, the safest thing to do is to discard that batch. Don’t risk your life by consuming fentanyl-laced heroin. If you choose to consume it, recognize that the number of opiates you usually tolerate will not be the same because fentanyl increases the potency of the supply.

Can You Eyeball Heroin to Identify Cutting Agents?

It is extremely difficult to impossible to tell if your drug supply is contaminated with other substances. Most dealers are looking specifically for cutting agents that will blend in well with supplies to ensure their customers do not suspect a low-quality product.

Eyeballing heroin supplies to check for cutting agents is not recommended. Of course, if you do notice that something looks or smells off, this is an indication that your heroin supply could be laced with something. You can look for different colors or a sparkly quality that could indicate laundry detergent has been added.

However, the deadliest risk to heroin users is the use of fentanyl as a cutting agent, which is best identified by using fentanyl testing strips (FTS).

What If You’ve Taken Laced Heroin?

If you think the heroin you took might be laced with a dangerous cutting agent, seek medical attention immediately.

The following are signs of a heroin overdose:

Signs of Overdose

  • Pale or clammy hands and face
  • Slowed breathing or respiratory distress
  • Limp body
  • Bluish fingernails or lips
  • Slowed heart rate
  • Low blood pressure
  • Vomiting
  • Aspiration
  • Disorientation

Any of these symptoms warrant a call to 911.

“Heroin overdoses can be deadly, but some overdoses can be reversed by emergency personnel equipped with naloxone rescue kits. For naloxone to be effective, it must be administered as soon as possible once signs of an overdose are present. The longer a person waits before receiving treatment, the less likely it is that naloxone will be effective.”

The best way to avoid taking laced heroin is to seek treatment for opiate addiction. There are medical options to help those with opiate dependency to recover. Discussing your addiction and treatment needs with a qualified professional will help you make the right choices for your recovery.

Contact Info

954-866-9459
contact@delphihealthgroup.com
1901 West Cypress Creek Rd Suite 600
Fort Lauderdale, FL 33309

We've Helped Thousands Overcome Addiction

Call Now 954-866-9459